Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Stabbing pains in temples, short sudden episodes, loud pulsating sound in left ear. On BP medication. Causes for headache?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Thank you for your service. I have for a number of years suffered from a sharp stabbing pain in my left temple which lasts for only approximately 10 to 20 seconds. I have to stop what I am doing and just hold my head and feel very tired afterwards. (sometimes I seem to see in the negative for a few seconds). They only occurs infrequently and without any warning. I am 65 yr old female. I am generally healthy but am on blood-pressure medication and having a constant loud pulsating in my left ear/neck.
Posted Sun, 22 Apr 2012 in Headache and Migraines
Answered by Dr. Shiva Kumar R 27 minutes later

Thanks for the query.

From the information provided it looks like you may have two issues - one is neuralgic pain over the left side of face along with a pulsatile tinnitus. Features of neuralgic pain suggest the possibility of Trigeminal Neuralgia and require medications for control of the pain. Carbamazepine or Gabapentin would be a good option.

Pulsatile tinnitus is usually objective in nature, resulting from altered blood flow or increased blood turbulence near the ear. Rarely, pulsatile tinnitus may be a symptom of potentially life-threatening conditions such as carotid artery aneurysm or carotid artery dissection. Pulsatile tinnitus may also indicate vasculitis, or more specifically, giant cell arteritis and Idiopathic intracranial hypertension.

So I personally feel a good clinical examination and consultation with an ENT surgeon and Neurologist is essential at this point of time to exclude more serious problems. MRI of the brain and neck along with blood work up would be required as a part of the investigation.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor